Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 384, NWS Jackson, MS

May 31, 2001Kemper County, Noxubee County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 31, 2001, 2:16 PM CDT for Kemper County, Noxubee County, Mississippi. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 31, 2001, 2:16 PM CDT (19:16 UTC)
Expired
May 31, 2001, 2:45 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kemper County, MS, Noxubee County, MS

What was reported inside it

TimeReportWhereRemark
May 31, 2:43 PM CDTThunderstorm WindPrairie Pt, MSA few trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -242 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-242 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 311919
SVRJAN

MSC069-103-311945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
216 PM CDT THU MAY 31 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI
  NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 245 PM CDT

* AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO INDICATE A  LINE OF SEVERE THUNDERSTORMS FROM NEAR BROOKSVILLE TO 
SOUTHWEST KRMPER. THIS LINE OF STORMS WILL MOVE EAST AT AROUND 40 
MPH.

* SEVERE THUNDERSTORMS WILL...
  BE NEAR  MACON BY 225 PM CDT
  BE NEAR PORTERVILLE 240 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS LINE OF STORMS.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS LINE OF STORMS.

LAT...LON 3318 8847 3258 8886 3258 8842 3318 8803

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:40 AM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 31, 10:40 AM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1040 AM CDT THU MAY 31 2001

LATEST OUTFLOW BOUNDARY ALONG A KGWO-KHEZ LINE GRADUALLY WEAKENING
THIS MORNING WITH A SECOND PROMINENT OUTFLOW FROM ABOUT GRENADA TO
QUITMAN PER LATEST VISIBLE SATELLITE IMAGERY.  THESE TWO BOUNDARIES
DEFINE A MOIST AIRMASS WEDGE WITH SURFACE DEWPOINTS IN THE LOWER 70S
ACROSS CENTRAL AND SRN MS. ALSO...THERE APPEARS TO BE A PAIR OF
MCV CENTERS FROM LAST NIGHT/S CONVECTION IN THE ARKLATEX...ONE
APPROACHING KMEM AND ANOTHER NEARING KTVR AND BOTH MOVING NEWD.
MORNING SOUNDINGS AND 12Z RUC PROGGED SOUNDINGS INDICATE THAT
AIRMASS SHOULD DESTABILIZE THIS AFTERNOON IN THE WEDGE ZONE WITH
CAPES AS HIGH AS 3500J/KG POSSIBLE(USING 86/71). EXPECT ACTIVE
AFTERNOON TSRA IN THIS ZONE WITH OUTFLOW INTERACTIONS AND ISOLATED
SEVERE POTENTIAL DUE TO SOME DRYING ALOFT.

BOTH RUC AND MESOETA REFIRE CONVECTION ALONG THE ACTUAL SURFACE FRONT
PUSHING INTO THE OZARKS ALONG A KHRO TO KDFW LINE THIS AFTERNOON AND
THEN SWEEP THE LINE OF STORMS SEWD ACROSS THE CWFA. THIS LINE SHOULD
PRESENT THE MAIN SEVERE WEATHER THREAT AS OUTLINED IN PREVIOUS
FORECAST DISCUSSION.

AS A RESULT...WILL MAKE A FEW CHANGES TO CURRENT ZONE PACKAGE TO
EMPHASIZE LOCALLY HEAVY RAINS ACROSS NRN PORTIONS WHERE SOME ECHO
TRAINING POSSIBLE THROUGH 06Z...AND TO INCLUDE SEVERE FOR CENTRAL.

JAN 84/68/84/63 7712
MEI 85/67/83/62 7630

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, May 31, 12:11 PM CDT, 2 hours 5 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1211 PM CDT THU MAY 31 2001

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL OCCUR OVER SOUTHEAST ARKANSAS...
NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THROUGH FRIDAY MORNING.
THE STRONGEST THUNDERSTORMS ARE EXPECTED TO  DEVELOP ALONG AND
ROUGHLY NORTHWEST OF A LINE FROM BROOKHAVEN TO  MACON.

A COLD FRONT MOVING THROUGH ARKANSAS WILL HELP TRIGGER ANOTHER
ROUND OF STRONG TO SEVERE THUNDERSTORMS AS IT CROSSES THE LOWER
MISSISSIPPI VALLEY TONIGHT. THE AIRMASS AHEAD OF THIS COLD FRONT
WILL BE UNSTABLE ENOUGH FOR ISOLATED STORMS TO BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS AS THE MAIN SEVERE WEATHER THREAT.

ACTIVATION  OF EMERGENCY MANAGEMENT PERSONNEL...HAM RADIO OPERATORS
AND STORM SPOTTERS MAY BECOME NECESSARY OVERNIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:01 PM CDTSevere Thunderstorm WarningJANClarke29 min
May 30, 8:35 PM CDTSevere Thunderstorm WarningJANJasper, Jones25 min
May 30, 9:31 PM CDTTornado WarningJANBolivar, Washington44 min
May 30, 9:57 PM CDTSevere Thunderstorm WarningJANBolivar, Washington48 min
May 30, 10:28 PM CDTSevere Thunderstorm WarningJANSunflower47 min
May 30, 10:46 PM CDTSevere Thunderstorm WarningJANHumphreys29 min
May 30, 10:47 PM CDTSevere Thunderstorm WarningJANLeflore43 min
May 30, 10:49 PM CDTSevere Thunderstorm WarningJANWashington26 min
May 30, 11:08 PM CDTSevere Thunderstorm WarningJANGrenada37 min
May 30, 11:31 PM CDTSevere Thunderstorm WarningJANHinds29 min
May 30, 11:35 PM CDTSevere Thunderstorm WarningJANCarroll40 min
May 30, 11:45 PM CDTSevere Thunderstorm WarningJANGrenada15 min
May 30, 11:56 PM CDTSevere Thunderstorm WarningJANMontgomery49 min
May 31, 12:02 AM CDTSevere Thunderstorm WarningJANWebster43 min
May 31, 12:19 AM CDTSevere Thunderstorm WarningJANHumphreys26 min
May 31, 12:29 AM CDTSevere Thunderstorm WarningJANClay46 min
May 31, 1:20 AM CDTSevere Thunderstorm WarningJANHolmes25 min
May 31, 12:17 PM CDTSevere Thunderstorm WarningJANLawrence28 min
May 31, 1:19 PM CDTSevere Thunderstorm WarningJANCovington, Jones41 min
May 31, 1:32 PM CDTSevere Thunderstorm WarningJANJasper43 min
May 31, 1:48 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee27 min
May 31, 1:52 PM CDTSevere Thunderstorm WarningJANClarke, Lauderdale53 min
May 31, 2:26 PM CDTSevere Thunderstorm WarningJANJones34 min
May 31, 2:43 PM CDTSevere Thunderstorm WarningJANLauderdale32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.